[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.98.119. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1976

Drug-Induced Hypokalemia

Author Affiliations

Department of Pediatrics University of Wisconsin Center for Health Sciences 1300 University Ave Madison, WI 53706

Am J Dis Child. 1976;130(10):1055-1056. doi:10.1001/archpedi.1976.02120110017001
Abstract

Although hypokalemia (defined as a low serum potassium concentration) usually reflects total body intracellular potassium depletion, it can exist in the absence of external losses, due either to abrupt shifts in extracellular pH or glucose concentration. Conversely, since only 2% of total body potassium content is extracellular, normal serum values may be seen with significant intracellular depletion. The principal clinical manifestations of potassium depletion are profound skeletal muscle weakness with loss of deep tendon reflexes, smooth muscle weakness resulting in paralytic ileus, mental confusion, and, in the presence of marked metabolic alkalosis, increased peripheral vascular resistance and a heightened susceptibility to cardiac arrythmias.1 Cardiac glycosides aggravate this arrythmic tendency and may be lethal in the presence of hypokalemia. A vasopressin-resistant polyuria and urinary acidification and concentration defects are the principal renal manifestations. Profound potassium depletion may also cause muscle vacuolation and rhabdomyolysis, and renal tubular vacuolation.1

The pathophysiologic events

First Page Preview View Large
First page PDF preview
First page PDF preview
×